Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Huntsville, AL

August 9, 2012Marshall County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 9, 2012, 4:21 AM CDT for Marshall County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 4:21 AM CDT (09:21 UTC)
Expired
Aug 9, 2012, 5:00 AM CDT
In force
39 min
Issued by
NWS Huntsville, AL

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WWUS84 KHUN 090922
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 AM CDT THU AUG 9 2012

ALZ008-091000-
MARSHALL AL-
421 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY
UNTIL 500 AM CDT...

AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR GUNTERSVILLE...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUNTERSVILLE...GRANT AND UNION GROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3426 8632 3439 8648 3458 8626 3445 8609
TIME...MOT...LOC 0915Z 225DEG 20KT 3436 8636 

$$

70/DD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:44 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 12:44 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 AM CDT THU AUG 9 2012

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 805 PM CDT WED AUG 8 2012/
ON THE WEATHER MAPS THIS EVENING...UPPER LEVEL RIDGING ENCOMPASSES
MUCH OF THE INTERMOUNTAIN WEST...WITH A TROUGHING PATTERN NOTED OVER
THE GREAT LAKES AND NEW ENGLAND REGIONS OF THE NORTHEAST. UPPER LEVEL
DISTURBANCES ROTATING AROUND THE BACKSIDE OF THE UPPER TROF TO THE
EAST CAN BE SEEN ON THE LATEST WATER VAPOR SATELLITE IMAGERY. A WEAK
SFC FRONT WAS ANALYZED NORTH OF THE AREA ACROSS THE OHIO RIVER
VALLEY...WITH A STRONGER FRONT APPROACHING THE UPPER MIDWEST.

TEMPERATURES ACROSS THE TENNESSEE VALLEY ARE CURRENTLY IN THE LOWER
TO MIDDLE 80S...WITH FORT PAYNE REPORTING 79F AT THIS HOUR. ISOLATED
SHOWERS AND STORMS ARE STILL ONGOING MAINLY ACROSS EASTERN PORTIONS
OF THE AREA (ERN MADISON AND NERN DEKALB COUNTIES). ANOTHER AREA OF
SHOWERS/STORMS (CURRENTLY OVER WALKER COUNTY) IS APPROACHING CULLMAN
COUNTY FROM THE SOUTHWEST. THOUGH MOST OF THE ACTIVITY WILL
DISSIPATE NOW THAT THE SUN HAS SET...AN UPPER LEVEL DISTURBANCE
APPROACHING FROM THE NORTHWEST WILL BRING ANOTHER SHOT AT CONVECTION
CLOSER TO THE 12Z TIMEFRAME. FOR THIS REASON...WILL LEAVE THE CURRENT
20-POPS AS IS. THE ONLY ADJUSTMENTS TO TONIGHT'S FORECAST WERE TO
INCREASE OVERNIGHT LOWS BY A DEGREE OR TWO...AND CORRESPONDINGLY
ADJUST THE HOURLY GRIDS AS A RESULT.

WILL ADJUST THE ZONES AS NECESSARY AND RESEND THEM SHORTLY.

12

&&

.AVIATION...
FOR 06Z TAFS...
NOT MUCH CHANGE FROM THE 00Z ISSUANCE...

LOW CLOUDS (~500FT) AND REDUCED VSBYS (~5SM) DEVELOPING BEFORE
DAYBREAK AT BOTH TERMINALS. ANOTHER MORE ORGANIZED ROUND OF SHOWERS
AND STORMS WILL POSSIBLY AFFECT THE AREA JUST AFTER SUNRISE...BUT
CONFIDENCE IN EXACT TIMING OF THIS ACTIVITY IS LOW. THEREFORE...HAVE
INCLUDED VCTS FOR MUCH OF THE REMAINDER OF THE TAF PERIOD AFTER
09/13Z.

AT KMSL...ISSUES ARE STILL ONGOING WITH THE COMMS LINE...THEREFORE
'AMD NOT SKED' WILL BE INCLUDED UNTIL FURTHER NOTICE.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 8, 6:29 PM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CDT WED AUG 8 2012

ALZ001>010-016-TNZ076-096-097-091000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
629 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE THIS EVENING AND TONIGHT AS A WEAK
DISTURBANCE MOVES ACROSS THE AREA. AN ADDITIONAL ROUND OF ISOLATED
THUNDERSTORMS WILL OCCUR CLOSER TO DAYBREAK THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF THUNDERSTORMS FOR THE ENTIRE TENNESSEE VALLEY
DURING THE PERIOD FROM THURSDAY THROUGH FRIDAY. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE WITH GUSTY WINDS, LIGHTNING, AND
LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

A SOUTHWARD ADVANCING COLD FRONT WILL END THE THREAT FOR STORMS FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA ON FRIDAY NIGHT. A SLIGHT
CHANCE OF THUNDERSTORMS WILL THEN RETURN TO THE REGION ONCE AGAIN ON
TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SL/CA

In the hours before

Special weather statement, Aug 9, 4:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 AM CDT THU AUG 9 2012

ALZ008-091000-
MARSHALL AL-
421 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY
UNTIL 500 AM CDT...

AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR GUNTERSVILLE...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUNTERSVILLE...GRANT AND UNION GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3426 8632 3439 8648 3458 8626 3445 8609
TIME...MOT...LOC 0915Z 225DEG 20KT 3436 8636

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:52 AM CDTSpecial Weather StatementHUNJackson38 min
Aug 9, 9:56 AM CDTSpecial Weather StatementHUNJackson49 min
Aug 9, 11:57 AM CDTFlash Flood WarningHUNDeKalb3 hr
Aug 9, 12:08 PM CDTSpecial Weather StatementHUNDeKalb52 min
Aug 9, 9:01 AM CDTSpecial Weather StatementHUNLincoln29 min
Aug 9, 9:36 AM CDTSpecial Weather StatementHUNFranklin39 min
Aug 9, 10:16 AM CDTSpecial Weather StatementHUNFranklin44 min
Aug 9, 11:31 AM CDTSpecial Weather StatementHUNMoore29 min
Aug 9, 11:33 AM CDTSpecial Weather StatementHUNFranklin27 min
Aug 9, 11:38 AM CDTSevere Thunderstorm WarningHUNFranklin, Moore27 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.